Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 89, NWS Topeka, KS

August 8, 2007Marshall County, Nemaha County, Pottawatomie County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 8, 2007, 4:23 AM CDT for Marshall County, Nemaha County, Pottawatomie County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2007, 4:23 AM CDT (09:23 UTC)
Expired
Aug 8, 2007, 8:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3388 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 080924
FFWTOP
KSC117-131-149-081330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT WED AUG 8 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  SOUTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
  NORTHERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...

* UNTIL 830 AM CDT

* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORM TRACKING OVER THE WARNED AREA. 
RADAR ESTIMATES TWO TO THREE INCHES OF RAIN PER HOUR ARE LIKELY 
FALLING WITHIN THE WARNING AREA.

* LOCATIONS IMPACTED INCLUDE...
  VERMILLION...
  LILLIS...
  FRANKFORT...
  CORNING...
  CENTRALIA...

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3983 9603 3958 9602 3955 9605 3944 9632
      3945 9664 3952 9662 3955 9658 3957 9660
      3963 9658 3970 9649

$$
2 follow-up statements
000 
WGUS73 KTOP 081153
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 AM CDT WED AUG 8 2007

KSC117-131-149-081330-
NEMAHA-MARSHALL-POTTAWATOMIE-
644 AM CDT WED AUG 8 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
NORTHERN POTTAWATOMIE...SOUTHEASTERN MARSHALL AND SOUTHWESTERN NEMAHA
COUNTIES...

AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A FEW THUNDERSTORMS NEAR THE WARNING AREA. ALTHOUGH MOST OF 
THE EARLIER THUNDERSTORMS HAVE EXITED THE AREA...THERE IS THE 
POTENTIAL FOR MORE THUNDERSTORM DEVELOPMENT. THUS THE WARNING IS 
CONTINUED. RADAR ESTIMATES 3 TO 5 INCHES OF RAIN MAY HAVE FALLEN 
OVER FAR SOUTHEAST MARSHALL...FAR SOUTHWEST NEMAHA...AND NORTHWEST 
POTTAWATOMIE COUNTIES SINCE 3 AM THIS MORNING.

LOCATIONS IMPACTED INCLUDE...
VERMILLION...LILLIS...FRANKFORT...CORNING AND CENTRALIA

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3983 9603 3958 9602 3955 9605 3944 9632
      3945 9664 3952 9662 3955 9658 3957 9660
      3963 9658 3970 9649

$$
000 
WGUS73 KTOP 081226
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 AM CDT WED AUG 8 2007

KSC117-131-149-081236-
NEMAHA-MARSHALL-POTTAWATOMIE-
726 AM CDT WED AUG 8 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN
POTTAWATOMIE...SOUTHEASTERN MARSHALL AND SOUTHWESTERN NEMAHA
COUNTIES...

AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

LAT...LON 3983 9603 3958 9602 3955 9605 3944 9632
      3945 9664 3952 9662 3955 9658 3957 9660
      3963 9658 3970 9649

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:30 PM CDT, 12 hours 53 minutes earlier.

Area forecast discussion, Aug 7, 3:30 PM CDT, 12 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT TUE AUG 7 2007

.DISCUSSION...

EVENING INTO OVERNIGHT TONIGHT...MORNING CONVECTION RAPIDLY
DISSIPATED ACROSS THE AREA LEAVING SEVERAL SUBTLE BOUNDARIES BEHIND.
GRAVITY/STABILITY WAVES BEHIND AN INITIAL OUTFLOW BOUNDARY HAVE
MIXED OUT AS THE DAY PROGRESSED. HOWEVER THE INITIAL OUTFLOW
BOUNDARY HAS PUSHED INTO SOUTHEAST KANSAS AND SHOULD NOT PLAY A
SIGNIFICANT ROLE IN OUR WEATHER. THE SURGE HOWEVER DID APPEAR TO
CONTRIBUTE TO SLIGHTLY COOLER READINGS IN THE UPPER BOUNDARY LAYER
PER 12Z SOUNDING THIS MORNING AT TOPEKA. TO THE NORTH...A SLOW
MOVING SHORTWAVE TROUGH AND ASSOCIATED MCV WAS ANALYZED ACROSS
CENTRAL/EASTERN NEBRASKA. THIS FEATURE WAS CONTRIBUTING TO ENHANCED
LIFT AND LIKEWISE CONVECTION WITHIN FAIRLY CLOSE PROXIMITY TO THE
MCV. A DIFFERENTIAL HEATING BOUNDARY ON THE ORDER OF 10F WAS ALSO
TAKING SHAPE OVER NORTH CENTRAL KANSAS IN PART TO THE REMNANT COOL
POOL AND EXISTING CLOUD COVER. A SYNOPTIC NEARLY STATIONARY FRONTAL
BOUNDARY WAS NOTED ACROSS NORTHERN NEBRASKA WHICH DIFFERENTIATED
MUCH DRIER AIR IN COMPARISON TO THE SOUTH. TEMPERATURES AT H7 FOR
THE REMAINDER OF THE AFTERNOON SHOULD REMAIN BETWEEN 13C TO
14C...WHICH SHOULD HELP PROHIBIT CONVECTIVE DEVELOPMENT. THE RUC
SHOWS THE LAYER TO COOL BY EVENING BUT MIGHT BE AN ARTIFACT TO
CONVECTIVE FEEDBACK. EXCEPTION REMAINS ACROSS THE FAR NORTHERN CWA
WHERE SLIGHTLY COOLER H7 TEMPS AND CURRENT CU FIELD EXIST. OTHER
CONCERN IS HOW MUCH OVERALL SYNOPTIC DECENT THE CURRENT MCV WILL
LEAVE IN ITS WAKE FOR THIS EVENING. THIS MAY TEND TO LIMIT COVERAGE
AT LEAST INITIALLY BEHIND THE FEATURE WHEREAS AREAS SOUTH OF THE
SHORTWAVE TROUGH MAY FEEL NEGLIGIBLE EFFECTS. OVERALL BEST CHANCES
FOR CONVECTION LOOK TO REMAIN ACROSS THE NORTHWEST ONE-HALF OF THE
CWA PER PLACEMENT OF SUBTLE NEAR-SFC BOUNDARIES AND CLOSER PROXIMITY
TO SLIGHTLY BETTER DYNAMICS/SUPPORT. WHILE DIRECTIONAL TURNING IS
POOR...SPEED SHEAR COMBINED WITH ANTICIPATED EVENING INSTABILITY
WOULD PROMOTE A FEW ORGANIZED MULTI-CELL STORMS IF CONVECTION CAN IN
FACT DEVELOP OVER THE AREA. A SEVERE STORM OR TWO CANNOT BE RULED
OUT...WITH THE GREATEST THREATS BEING HAIL UP TO THE SIZE OF
QUARTERS DUE TO HIGH FREEZING LEVELS ALOFT AND DOWNBURST TYPE WINDS
ASSOCIATED WITH COLLAPSING CORES. OTHER CONCERN WILL BE LOCALLY
HEAVY RAINFALL WITH PERSISTENT SLOW-MOVING CONVECTION.

TOMORROW...SIMILAR SYNOPTIC PATTERN EXPECTED SO WONT REHASH DETAILS.
ANOTHER SUBTLE SHORTWAVE TROUGH LOOKS TO QUICKLY EJECT INTO THE
CENTRAL PLAINS AND SHEAR OUT DURING THE AFTERNOON TOMORROW. THIS
MIGHT PROVIDE ENOUGH ASCENT ALONG WITH THE GOOD LIKELIHOOD OF
PREEXISTING SURFACE BOUNDARIES TO HELP FOCUS CONVERGENCE AND WEAK
LARGE SCALE ASCENT TO PRODUCE SCATTERED CONVECTION DURING/SHORTLY
AFTER PEAK HEATING. TEMPERATURES ALOFT WILL STILL REMAIN WARM AND
WILL PRODUCE A STOUT CAP IN MOST AREAS. ATTM...BEST CHANCES FOR
CONVECTION WILL REMAIN OVER THE NORTH ONE-HALF OF THE CWA.
HOWEVER...OVERNIGHT CONVECTION TONIGHT WILL ULTIMATELY PLAY A LARGE
ROLE IN SHAPING TOMORROWS SURFACE BOUNDARY PLACEMENT AND LIKEWISE
TOMORROWS WEATHER...SO SOME DEVIATION IN THE FORECAST IS CERTAINLY
POSSIBLE AS TONIGHTS CONVECTIVE EVOLUTION TAKES SHAPE.

AS FOR SURFACE TEMPERATURES...LOWS TONIGHT WILL FALL MAINLY INTO THE
UPPER 70S IN CONVECTIVE-FREE AIR WITH COOLER READINGS ACROSS NORTH
CENTRAL KANSAS. THIS WILL PROVIDE ONLY A SHORT DURATION FROM THE
EXCESSIVE HEAT WITH READINGS RAPIDLY REBOUNDING TOMORROW
MID-MORNING. HIGHS IN THE MIDDLE TO UPPER 90S ARE ANTICIPATED ONCE
AGAIN WITH HEAT INDEX READINGS AT OR ABOVE 105 DEGREES THROUGHOUT
MOST OF THE CWA TOMORROW AFTERNOON. HEAT ADVISORY WILL CONTINUE.

BLAIR

WEDNESDAY NIGHT AND THURSDAY...SCATTERED THUNDERSTORMS THAT DEVELOP
ALONG THE OUTFLOW BOUNDARY...AND AHEAD OF ANY WEAK UPPER LEVEL
SHORTWAVE TROUGHS LIFTING NORTHEAST ACROSS THE AREA...WEDNESDAY
AFTERNOON ACROSS THE NORTHERN AND WESTERN COUNTIES OF THE CWA WILL
CONTINUE THROUGH AT LEAST THE EARLY EVENING HOURS. THE ENVIRONMENT
WILL BE UNSTABLE (MLCAPES WILL MOST LIKELY BE AROUND 3000 J/KG)
ALONG WITH SOME WEAK VERTICAL WINDSHEAR DURING THE EARLY EVENING
HOURS...THUS A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD
BEING DAMAGING OUTFLOW WINDS AND PERHAPS QUARTER SIZE HAIL (EVEN
THOUGH FREEZING LEVELS MAY BE ABOVE 17KFT). THERE WILL BE PLENTY OF
DEEP LOW-LEVEL MOISTURE IN PLACE WITH PWS OF 2 INCHES THAT MAY
CAUSE SOME THUNDERSTORMS TO PRODUCE HEAVY RAIN WITH ISOLATED
FLOODING POSSIBLE WEDNESDAY EVENING. THE SEVERE THREAT SHOULD
DIMINISH NEAR SUNSET AS WE LOSE SURFACE HEATING. IM NOT REALLY SURE
HOW FAR SOUTH THE SCATTERED THUNDERSTORMS WILL MAKE IT ACROSS THE
CWA BEFORE THEY DISSIPATE DURING THE THE LATE EVENING AND EARLY
MORNING HOURS OF FRIDAY. THE CENTRAL AND SOUTHERN COUNTIES OF THE
CWA MAY REMAIN DRY DUE THE EML (CAP) ACROSS MOST OF THE CWA...THOUGH
THE EVENING THUNDERSTORMS ACROSS THE NORTHERN COUNTIES OF THE CWA
MAY HELP PUSH THE OUTFLOW BOUNDARY INTO THE SOUTHERN COUNTIES AFTER
MIDNIGHT WHICH MAY PROVIDE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS THE CENTRAL AND SOUTHERN COUNTIES OF THE CWA (MAILY ELEVATED
STORMS DUE TO ISENTORPIC LIFT NORTH OF THE BOUNDARY). ON THURSDAY
THE UPPER RIDGE OVER THE SOUTH CENTRAL CONUS WILL BEGIN TO BUILD
NORTHWEST INTO THE SOUTHERN PLAINS. THE OUTFLOW BOUNDARY WILL SLOWLY
DISSIPATE AS IT MOVES SOUTH ACROSS SOUTHERN KS ON THURSDAY
AFTERNOON. HIGH TEMPERATURES ON THURSDAY ACROSS THE CWA WILL REACH
INTO THE MID AND UPPER 90S. THE DEEP 850MB MOISTURE WILL REMAIN IN
PLACE THEREFORE WE HAVE EXTENDED THE HEAT ADVISORY THROUGH THURSDAY
INTO FRIDAY AFTERNOON.

THURSDAY NIGHT THROUGH TUESDAY...BOTH THE ECMWF AND GFS SHOW THE
CENTER OF THE UPPER RIDGE CURRENTLY ACROSS THE SOUTH CENTRAL CONUS
SLOWLY RETROGRADING NORTHWEST ACROSS THE CENTRAL AND SOUTHERN
PLAINS. IN FACT IF THE LONGER RANGE MODELS ARE CORRECT THE CENTER OF
THE 5H RIDGE AXIS WILL BE ACROSS KS THIS WEEKEND THROUGH MOST OF
NEXT WEEK. EXPECT HOT AND HUMID CONDITIONS WITH HIGH TEMPERATURES
REACHING THE UPPER 90S...WITH POSSIBLE 100 TO 103 DEGREE READINGS IN
SOME AREAS. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 70S.
THUNDERSTORM CHANCES WILL BE SLIM...PROBABLY UNDER 10 PERCENT DURING
THE LATE AFTERNOON AND EVENING HOURS. IF THE LONGER RANGE FORECAST
MODELS TURN OUT TO BE ACCURATE THEN THE HEAT ADVISORY MAY HAVE TO BE
EXTENDED INTO NEXT WEEK.

66

&&

.AVIATION...

SCATTERED CUMULUS FIELD HAS DEVELOPED OVER THE NORTHERN QUARTER OF
KANSAS CLOSEST IN PROXIMITY TO AN AREA OF ASCENT ASSOCIATED WITH THE
SHORTWAVE TROUGH. OTHERWISE SKIES ARE CLEAR OVER THE REMAINDER OF
THE REGION. EXPECT GREATEST POTENTIAL FOR CONVECTION TO BE MAINLY
NORTH OF INTERSTATE 70. NO ANTICIPATED ISSUES WITH CEILINGS OR
VISIBILITY WITH THE EXCEPTION OF ISOLATED THUNDERSTORMS WHERE
VISIBILITY AND CEILINGS WILL BE GREATLY REDUCED. SEE SHORT TERM
FORECAST DISCUSSION FOR ADDITIONAL DETAILS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 700 PM CDT SATURDAY FOR ALL COUNTIES.

&&

BLAIR/66
Hazardous weather outlook, Aug 7, 9:37 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
937 PM CDT TUE AUG 7 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-081200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
937 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT MAINLY ACROSS NORTH
CENTRAL AND NORTHEAST KANSAS. A FEW OF THE STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL AS WELL AS STRONG OUTFLOW WINDS AND HAIL TO
THE SIZE OF QUARTERS.

HEAT INDICES SHOULD REACH THE 105 TO 110 DEGREE RANGE
WEDNESDAY...THURSDAY AND FRIDAY AFTERNOONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
NORTH CENTRAL AND NORTHEAST KANSAS WEDNESDAY AFTERNOON AND EVENING.
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT
ACROSS THE ENTIRE REGION.

HEAT INDICES SHOULD REACH THE 105 TO 110 DEGREE RANGE
WEDNESDAY...THURSDAY AND FRIDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.